Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

September 23, 2016Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 23, 2016, 10:13 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2016, 10:13 PM MDT (04:13 UTC)
Expired
Sep 23, 2016, 11:30 PM MDT
In force
77 min
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Stanton County, KS

The radar

The Goodland radar (KGLD), 166 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS83 KDDC 240413
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 PM CDT FRI SEP 23 2016
 
KSZ061-074-084-240530-
HAMILTON KS-MORTON KS-STANTON KS-
1113 PM CDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON
AND STANTON COUNTIES UNTIL 1230 AM CDT/1130 PM MDT/...

AT 1113 PM CDT/1013 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
BRISTOL TO 7 MILES NORTHEAST OF TWO BUTTES TO 11 MILES SOUTHWEST OF
STONINGTON. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...JOHNSON CITY...MANTER...COOLIDGE...
THE SAUNDERS ELEVATOR AND MEDWAY.

LAT...LON 3826 10204 3826 10159 3745 10163 3719 10204
TIME...MOT...LOC 0413Z 226DEG 32KT 3817 10239 3766 10233 3721 10236 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 23, 5:15 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 23, 5:15 PM MDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
615 PM CDT FRI SEP 23 2016

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 342 PM CDT Fri Sep 23 2016

A large upper low was spinning into southwest Wyoming and western
Colorado late this afternoon. This has really enhanced the leeside
trough across eastern Colorado with MSLP down to 995mb south of
Denver. The tight pressure gradient led to widespread 25 to 30 mph
sustained winds with at times 35 mph sustained winds near the
Colorado border.

The question going into this evening will be the coverage and
severity of any thunderstorm activity along the lee trough. There
was uniform southerly wind all the way west to Trinidad, CO, so low
level convergence was rather weak. Visible satellite did confirm a
north to south axis of cumulus developing across far eastern
Colorado, and this appeared to be along a nebulous dryline. Surface-
based CAPE was only objectively analyzed around 300 to 500 J/kg
along and just east of this dryline, due to the lack of appreciable
moisture and warm mid level temperatures ahead of the Pacific cold
front. Speaking of which, the Pacific Cold front (or more
appropriately, the leading edge of the strong mid level cold
advection) was still way out over the San Juan Mountains of
southwest Colorado. It is difficult to imagine much of a severe
weather threat given the aforementioned thermodynamic environment.
Once the mid level cold pool does overspread low level instability,
it will be after sunset. Some elevated showers and isolated
thunderstorms will probably advance northeast during the late night
hours, and for that reason we will carry some 20 to 30 POPs across
the forecast area through the night. Precipitation amounts look
fairly low, however.

The upper low will split on Saturday, as indicated by the three
major global models. A portion of the energy will dive down into
eastern Arizona while a bulk of the jet energy will pivot northeast
up into the Dakotas. This will leave much of western Kansas in a
region of poor forcing for deep vertical ascent. The old Pacific
cold front will lose some steam as it advances into central and
south central Kansas, but by afternoon, there should be enough
convergence and moisture ahead of it to promote thunderstorm
activity, including some isolated severe. Highest POPs, 50-60
percent, will be found across mainly Barber County as a result. The
airmass behind the initial frontal passage will not be much cooler
than what we have already seen, so highs in the lower to mid 80s
will be expected.

.LONG TERM...(Saturday night through Friday)
Issued at 342 PM CDT Fri Sep 23 2016

A secondary cold front will push south late Saturday Night into
early Sunday as anticyclogenesis really ramps up behind the trough
across the Northern Rockies. Quite a bit cooler air will advect
south through the High Plains, with 850mb temperatures down to +9 to
+11C by midday across western Kansas. This should result in highs
Sunday in the lower 70s. The cool temperatures will carry into
Monday as well as the upper level pattern becomes blocky in
nature. Monday and Tuesday morning could be rather cool with
perhaps some upper 30s creeping into the Arkansas River valley of
Hamilton County and other areas of far west central Kansas. The
absence of cross- mountain flow aloft will be favorable for a weak
pressure gradient with no lee trough in place. Look for much less
breezy conditions Monday and Tuesday. Eventually, the lee trough
will re- establish itself with a return to stronger southerly
winds by Wednesday. No precipitation is forecast, although a weak
disturbance suggested to move across next Thursday could promote
some scattered thunderstorms by then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 614 PM CDT Fri Sep 23 2016

Model soundings indicating increasing moisture in the 800 to
600mb level overnight as mid level lapse rates improve ahead of an
upper level trough that will lift northeast from northern New
Mexico into northwest Kansas/southwest Nebraska. As cloud cover
increases overnight there will also be a slight chance for
thunderstorms at all three taf sites between 06z and 12z. The
higher probability currently appearing to be near and north of a
GCK to HYS line. Cloud bases overnight into early Saturday are
expected to be at or above 5000ft AGL. Gusty south winds at 20 to
25 knots will fall back to around 15 knots after sunset. These
southerly winds will shift to the west/northwest early Saturday as
a surface cold front crosses western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  84  55  74 /  20  20  30  10
GCK  61  83  53  73 /  30  10  10  10
EHA  56  83  51  71 /  30  10  20  20
LBL  63  85  56  73 /  20  10  30  20
HYS  67  82  54  72 /  30  30  30  10
P28  71  84  63  73 /  30  60  70  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 23, 12:00 PM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
100 PM CDT FRI SEP 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-241800-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
100 PM CDT FRI SEP 23 2016 /1200 PM MDT FRI SEP 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DAY 1 DISCUSSION
----------------
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE
INTO FAR SOUTHWEST AND WEST CENTRAL KANSAS AFTER 6PM CDT (5PM
MDT). THE GREATEST SEVERE WEATHER THREAT WILL BE THUNDERSTORM WIND
GUSTS TO 60 MPH AND HAIL UP TO NICKEL SIZE. THE SEVERE WEATHER
THREAT WILL BE CONFINED MAINLY TO AREAS NEAR THE COLORADO BORDER.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK (NEAR COLORADO BORDER)
* THUNDERSTORM WIND DAMAGE: LIMITED RISK (NEAR COLORADO BORDER)
* LIGHTNING: LIMITED RISK
* NON-THUNDERSTORM WIND: ELEVATED RISK
* FIRE WEATHER: LIMITED RISK

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DAYS 2-7 DISCUSSION
-------------------
THE BEST SEVERE WEATHER CHANCES WILL BE ACROSS SOUTH CENTRAL
KANSAS ON SATURDAY, MAINLY ACROSS BARBER COUNTY. THE SEVERE
WEATHER THREATS WILL BE LIMITED TO HAIL MAINLY QUARTER SIZE OR
LESS AND WIND GUSTS GENERALLY 60 MPH OR LESS.

DAYS 2-7 HAZARDS
----------------
* SATURDAY
  - FLOODING: LIMITED RISK
  - SEVERE THUNDERSTORM: LIMITED RISK

* SUNDAY
  - LIGHTNING: LIMITED RISK

* MONDAY
  NO HAZARDS.

* TUESDAY
  NO HAZARDS.

* WEDNESDAY
  NO HAZARDS.

* THURSDAY
  - LIGHTNING: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 23, 10:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 PM CDT FRI SEP 23 2016

KSZ061-074-084-240530-
HAMILTON KS-MORTON KS-STANTON KS-
1113 PM CDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON
AND STANTON COUNTIES UNTIL 1230 AM CDT/1130 PM MDT/...

AT 1113 PM CDT/1013 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
BRISTOL TO 7 MILES NORTHEAST OF TWO BUTTES TO 11 MILES SOUTHWEST OF
STONINGTON. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...JOHNSON CITY...MANTER...COOLIDGE...
THE SAUNDERS ELEVATOR AND MEDWAY.

LAT...LON 3826 10204 3826 10159 3745 10163 3719 10204
TIME...MOT...LOC 0413Z 226DEG 32KT 3817 10239 3766 10233 3721 10236

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:52 AM MDTSpecial Weather StatementDDCEllis, Rush53 min
Sep 24, 8:44 AM MDTSpecial Weather StatementDDCClark61 min
Sep 24, 9:04 AM MDTSpecial Weather StatementDDCClark41 min
Sep 24, 9:38 AM MDTSpecial Weather StatementDDCEdwards, Kiowa67 min
Sep 24, 11:42 AM MDTSpecial Weather StatementDDCPratt63 min
Sep 24, 1:45 PM MDTSpecial Weather StatementDDCBarber60 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.